Dr. Graham Wong, MD, MPH, FRCPC, FACC, Cardiologist discusses the side effect profile of blood thinners and antihypertensive medications called ACE inhibitors.
Loading the player...The Side Effects of Blood Thinners and ACE Inhibitors Dr. Graham Wong, MD, MPH, FRCPC, FACC, Cardiologist discusses the side effect profile of blood thinners and antihypertensive medications called ACE inhibitors.
Click to unmute video
Featuring Dr. Graham Wong, MD, MPH, FRCPC, FACC, Regional Medical Lead, Acute Cardiac Care Cardiologist
Duration: 3 minutes, 13 seconds
So a myocardial infarction, otherwise known as a heart attack, is what we call an acute manifestation of the chronic disease called atherosclerotic heart disease.
What a heart attack refers to is death of heart muscle that’s caused by a cessation of blood flow to the heart muscle, caused by a blockage. The mainstay of therapy are blood thinning drugs, and the most common blood thinning drug we use is aspirin.
Other blood thinning drugs that are sometimes chosen in addition to aspirin depending on various other conditions that influence whether or not to use more drugs include a drug called clopidogrel, or Plavix, and there are some newer drugs that have promise above and beyond clopidogrel. These drugs are named Effient, or generic name prasugrel, or Brilinta, otherwise known as ticagrelor.
So as you know all drugs have side effects but some are more common than others. With respect to the blood thinning drugs, whether it be clopidogrel, aspirin, prasugrel or ticagrelor, if a drug thins your blood the most common side effect will be bleeding.
And the bleeding can be seen either as easy bruising, or bleeding for example if you were to cut yourself shaving or bump your arm, it just takes a little bit longer for you to clot. Very rarely is the bleeding life threatening, such as a peptic ulcer or a bleed in the head or a bleed in the eye. It’s very, very rare and we usually do not see these kinds of bleeds with these kinds of drugs.
But the bleeding that we see can be very annoying and can be very upsetting to people, but they do need to know that they need to be a bit more careful when they’re on their drugs with respect to getting into accidents and whatnot.
With respect to the ACE inhibitor class, the most common side effect is a dry, hacking, irritable cough, which falls into the annoying but not dangerous category. And if a patient can put up with a cough we ask them to put up with it, but if they can’t put up with the cough we will switch them over to an alternate drug.
The most alarming side effect which is happily very rare is an allergic reaction to an ACE inhibitor called angioedema, which manifests itself as pronounced swelling around the body and most importantly around the airway, which causes difficulty breathing and can be quite dangerous.
As I mentioned above it’s fairly rare, but if you do have breathing difficulties when taking an ACE inhibitor you should go straight to the emergency room as it could be a medical emergency.
Although these are the more common side effects with these drugs, there are idiosyncratic or rare reactions that may not be particularly common, and therefore if you believe you are having a side effect from a particular drug you should consult your physician or pharmacist as soon as possible.
Every individual has a unique set of medical conditions and a unique biology to them, and so medication choices for a particular individual may not be the same or appropriate for another individual and therefore if you have any medication-related issues, you should consult your own medical provider.
Presenter: Dr. Graham Wong, Cardiologist, Vancouver, BC
Local Practitioners: Cardiologist
Printable Medical Tips and Action Plan on Treating Atrial Fibrillation ( 65 engaged.)
Open and print the Health Choices First Action Plan for discussion with your Healthcare Professional or for personal information purposes.
This content is for informational purposes only, and is not intended to be a substitute for professional medical advice, diagnosis or treatment. Always seek the advice of your physician or other qualified healthcare professional with any questions you may have regarding a medical condition.